Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Cheyenne, WY

June 23, 2003Carbon County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 23, 2003, 4:34 PM MDT for Carbon County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 4:34 PM MDT (22:34 UTC)
Expired
Jun 23, 2003, 5:00 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Carbon County, WY

The radar

The Riverton/Lander radar (KRIW), 153 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

205 
WUUS55 KCYS 232234
SVRCYS
WYC007-232300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
434 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CARBON COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 500 PM MDT

* AT 432 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL 
  AND WINDS IN EXCESS OF 60 MPH...15 MILES SOUTHWEST OF SEMINOE 
  DAM...OR ABOUT 20 MILES NORTH OF RAWLINS...MOVING NORTHEAST AT 40
  MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4243 10728 4195 10720 4221 10645 4244 10647

$$

WEILAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:00 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 23, 2:00 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT MON JUN 23 2003

SHORT TERM CONCERNS INVOLVE SEVERE WEATHER CHANCES.  FINALLY SEEING
SOME PRESSURE FALLS WORK INTO RAWLINS AND LARAMIE AREA...BUT
TENDANCIES HAVE BEEN PRETTY MEAGER EAST OF THE LARAMIE RANGE.  COOL
CONDITIONS...AND SCATTERED TO BROKEN AREAS OF CLOUDS HAVE BEEN
HANGING TOUGH EASTERN PART OF FORECAST AREA WHICH MAY BE A
SUBSTANTIAL HINDERANCE TO SEVERE THREAT.  ANOTHER FACTOR WORKING
AGAINST SEVERE WEATHER IS THAT DEWPOINTS IN THE PANHANDLE HAVE NOT
BEEN ABLE TO RESPOND GIVEN THE WIND DIRECTIONS.

FOCUS THEN TURNS TO COLD FRONT OVERNIGHT AND TUESDAY.  LOOKING FOR
PRECIP ALONG AND NORTH OF FRONT...WITH A FAIRLY GOOD TEPMERATURE
GRADIENT ACROSS CWA.

FOR TUE NGT INTO WED...UPR TROF FINALLY SWINGS E ACROSS AREA...WITH
REAL COOL AIR SURGING SWD TUE NGT.  MODELS A BIT QUICKER ON
SURGE...SO THAT MOST OF WED TO BE RATHER COOL.  HAVE EDGED POPS OVER
INTO LIKELY FOR TUE NIGHT INTO WED MRNG...DCRSG TO SCT POPS ON WED
AFTN.  AS UPR TROF WILL BE EAST OF AREA BY 03Z THU...HAVE DECREASED
POPS WED EVENG TO JUST FAR SRN SXNS.  DRY BUT COOL NW FLOW SFC/ALOFT
ON THU.  IN LATER PDS...SOME WAA CLDS ACRS NERN SXNS MAINLY THU NGT.
NEW AVN JUST NOW GETTING IN...THERE MAY BE SOME CLDS ALSO FRI NGT
INTO SAT NRN SXNS AS A WEAK UPR FTR MOVES ACRS THE AREA...WITH SFC
FNT PERHAPS CLIPPING NRN PARTS.  MRF/ECMWF SIMILAR FOR THIS WEEKEND
INTO MON WITH DRY CONDS AS WNW FLOW CONTS WITH MORE SUMMERLIKE TEMPS
RETURNING BY SUN/MON.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, Jun 23, 2:55 PM MDT, 1 hour 39 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
255 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

CLOUDS HAVE PREVENTED THE REGION FROM WARMING UP VERY MUCH...AND SO
THE RISK OF SEVERE THUNDERSTORMS HAS BEEN DOWNGRADED TO JUST A
SLIGHT CHANCE.

A FEW STRONG THUNDERSTORMS ARE STILL POSSIBLE OVER PARTS OF FAR
SOUTHEAST WYOMING AND THE SOUTHERN PART OF THE NEBRASKA PANHANDLE
LATE THIS AFTERNOON AND EVENING.  HAIL AND HEAVY RAIN ALONG WITH
GUSTY WINDS COULD STILL OCCUR WITH A FEW STORMS.

EVEN THOUGH SCATTERED THUNDERSTORMS MAY PERSIST WELL INTO THE
NIGHT...THE THREAT OF ANY SEVERE WEATHER SHOULD DIMINISH AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED LATE DAY THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH
THURSDAY.  ISOLATED SEVERE THUNDERSTORMS CONTINUE TO BE POSSIBLE IN
THE WESTERN NEBRASKA PANHANDLE AND IN THE VICINITY OF THE WYOMING
NEBRASKA STATE LINE TUESDAY.  COOL UNSETTLED WEATHER IS EXPECTED
WEDNESDAY AND THURSDAY.  DRY AND WARMER CONDITIONS WILL RETURN
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY ACROSS FAR SOUTHEAST WYOMING INTO THE SOUTHERN PART
OF THE NEBRASKA PANHANDLE.

In the hours before

Local storm report, Jun 23, 1:15 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE, WY
115 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530PM     9 S SIDNEY               WY    .75 INCH HAIL
06/20/03   CHEYENNE

GRIFFITH

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.